Hail, Oglala Lakota
- When
- August 6, 4:35 PM MST
- Where
- Oglala Lakota County, 6.08 mi W of Oglala
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.190, -102.870
A severe thunderstorm produced large hail over portions of southwestern Oglala Lakota County before moving south into Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm produced large hail over portions of southwestern Oglala Lakota County before moving south into Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 6, 12:50 PM MST, 3 hours 45 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 150 PM MDT Mon Aug 6 2018 .DISCUSSION...(This Evening Through Monday) Issued at 146 PM MDT Mon Aug 6 2018 The latest water vapor images show a well-defined short-wave trough/vort max moving right through the area with scattered showers and thunderstorms developing, especially over the Black Hills into southeastern MT. The MLCAPE was only 500-1000 J/kg. The 0-6km bulk wind shear was <30 knots over the northern half of the CWA but 30-45 knots over the southern half. Thus, a storm or two might get organized, but with limited CAPE and lapse rates of only 6.5-7.5 C/km, widespread severe weather is not expected. The models agree well on the wave exiting the CWA around 06z, thus bringing an end to the precip. Northwest flow aloft will prevail through Thursday, along with very subtle/weak short-wave troughs moving across the CWA. Moisture and instability (and thus CAPE) will be rather limited, so at the most only expect an isolated storm or two during this time (mostly likely confined to the Black Hills). Otherwise, it will be warmer the rest of the week as heights build aloft (topping out on Saturday). The result will be high temperatures in the 80s to mid 90s for much of the area (tempered somewhat by the relatively green/moist surface). The ensemble guidance suggests that the ridge will break down Sunday and Monday, allowing for a return to cooler weather. && .AVIATION...(For the 18Z TAFS Through 18Z Tuesday) Issued At 1220 PM MDT Mon Aug 6 2018 Showers and thunderstorms with areas MVFR conditions will continue this afternoon, before decrease early this evening. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Bunkers AVIATION...MLS
Hazardous Weather Outlook National Weather Service Rapid City SD 531 AM MDT Mon Aug 6 2018 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-071145- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 531 AM MDT Mon Aug 6 2018 /631 AM CDT Mon Aug 6 2018/ This Hazardous Weather Outlook is for western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a chance for thunderstorms this afternoon and evening. While a stronger storm or two is possible from the Black Hills into southwest South Dakota, widespread severe weather is not expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement
National Weather Service Rapid City SD
357 PM MDT MON AUG 6 2018
SDZ043-062245-
Jackson SD-
357 PM MDT MON AUG 6 2018
...STRONG THUNDERSTORM FOR CENTRAL JACKSON COUNTY UNTIL 445 PM MDT...
At 357 PM MDT, Doppler radar was tracking a strong thunderstorm 3
miles southeast of Cedar Pass, or 20 miles southwest of Kadoka,
moving east at 30 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Interior, Cedar Pass and Intersection of Highway 73 and White River.
LAT...LON 4366 10198 4375 10198 4382 10195 4375 10142
4354 10152
TIME...MOT...LOC 2157Z 285DEG 28KT 4372 10189
BunkersSpecial Weather Statement
National Weather Service Rapid City SD
406 PM MDT MON AUG 6 2018
SDZ042-062245-
Oglala Lakota SD-
406 PM MDT MON AUG 6 2018
...STRONG THUNDERSTORM FOR CENTRAL OGLALA LAKOTA COUNTY UNTIL 445 PM
MDT...
At 406 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Rockyford, or 33 miles north of Pine Ridge, moving
southeast at 25 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Kyle, Manderson, Rockyford and Sharps Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4347 10281 4358 10276 4361 10266 4343 10216
4323 10247
TIME...MOT...LOC 2206Z 306DEG 24KT 4350 10266
BunkersSpecial Weather Statement
National Weather Service Rapid City SD
447 PM MDT MON AUG 6 2018
SDZ042>044-062330-
Jackson SD-Bennett SD-Oglala Lakota SD-
447 PM MDT MON AUG 6 2018
...STRONG THUNDERSTORM FOR EAST-CENTRAL OGLALA LAKOTA...
SOUTHWESTERN JACKSON AND NORTHWESTERN BENNETT COUNTIES UNTIL 530 PM
MDT...
At 447 PM MDT, Doppler radar was tracking a strong thunderstorm 3
miles east of Sharps Corner, or 27 miles northeast of Pine Ridge,
moving southeast at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Porcupine, Kyle and Sharps Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4336 10249 4349 10247 4351 10234 4337 10187
4312 10221
TIME...MOT...LOC 2247Z 306DEG 23KT 4339 10234
BunkersSpecial Weather Statement
National Weather Service Rapid City SD
510 PM MDT MON AUG 6 2018
SDZ042-070000-
Oglala Lakota SD-
510 PM MDT MON AUG 6 2018
...STRONG THUNDERSTORM FOR SOUTHWESTERN OGLALA LAKOTA COUNTY UNTIL
600 PM MDT...
At 510 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Oglala, or 23 miles northwest of Pine Ridge,
moving southeast at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Oglala and Slim Buttes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4326 10301 4329 10300 4338 10282 4317 10255
4303 10282
TIME...MOT...LOC 2310Z 323DEG 19KT 4328 10287
BunkersSpecial Weather Statement
National Weather Service Rapid City SD
518 PM MDT MON AUG 6 2018
SDZ012-013-073-070000-
Butte SD-Southern Meade Co Plains SD-Northern Meade Co Plains SD-
518 PM MDT MON AUG 6 2018
...STRONG THUNDERSTORM FOR SOUTHEASTERN BUTTE AND CENTRAL MEADE
COUNTIES UNTIL 600 PM MDT...
At 518 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Owl Butte, or 26 miles northeast of Sturgis, moving
east at 40 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Union Center, Fairpoint, Stoneville and Owl Butte.
LAT...LON 4457 10328 4470 10329 4478 10320 4478 10259
4444 10266
TIME...MOT...LOC 2318Z 284DEG 33KT 4468 10314
BunkersSpecial Weather Statement
National Weather Service Rapid City SD
522 PM MDT MON AUG 6 2018
SDZ044-070000-
Bennett SD-
522 PM MDT MON AUG 6 2018
...STRONG THUNDERSTORM FOR NORTHWESTERN BENNETT COUNTY UNTIL 600 PM
MDT...
At 521 PM MDT, Doppler radar was tracking a strong thunderstorm 3
miles north of Allen, or 14 miles northwest of Martin, moving east at
35 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Martin, Allen and northeastern Lacreek Wildlife Refuge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4331 10208 4339 10209 4339 10168 4335 10141
4311 10157
TIME...MOT...LOC 2321Z 290DEG 30KT 4333 10191
BunkersThe Rapid City radar (KUDX), 104 km away, was scanning. The volume nearest the first event began at 23:37 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772609.